Alert archive / West Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1999, 5:36 PM EDT for Greenbrier County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 1999, 5:36 PM EDT (21:36 UTC)
- Expired
- May 18, 1999, 6:10 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Greenbrier County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:50 PM EDT | Hail 0.88 | Anthony, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS01 KRNK 182137 RRA SVRRNK WVC025-182210- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 536 PM EDT TUE MAY 18 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GREENBRIER COUNTY IN SOUTHEASTERN WEST VIRGINIA. * UNTIL 610 PM EDT. * AT 536 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHEAST OF LEWISBURG OR 2 MILES EAST OF FRANKFORD... MOVING NORTHEAST AT 10 MPH. THIS STORM IS EXPECTED TO REMAIN RURAL... << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:10 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 18, 3:10 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 310 PM EDT TUE MAY 18 1999 CONVECTION IS FIRING OVER SOME OF OUR MOUNTAIN COUNTIES WITH THE HELP OF A LITTLE DIFFERENTIAL HEATING. MORE ORGANIZED CONVECTION IS FURTHER WEST IN ASSOC WITH VORTMAX...BETTER INSTAB AND MID-LEVEL INFLOW. NGM AND ETA BOTH BRING DECENT DYNAMICS THROUGH WESTERN VA OVERNIGHT. BEST DYNAMICS WILL SPLIT OUR REGION...BUT WILL CONTINUE WITH LIKELY POPS IN THE WEST FOR THIS EVENING...AND LOWER THEM TO CHANCE AS WE HEAD EAST AND INTO THE OVERNIGHT PERIOD. THINGS CLEAR OUT TMRW AS THE VORT QUICKLY SWINGS NORTHEAST. AM COUNTING ON DOWNSLOPING WIND TO PRECLUDE CHANCE OF TSTMS IN THE EAST TMRW WITH COLDER AIR COMING IN ALOFT. HIGH PRESSURE BUILDS IN OVER THE GREAT LAKES AND BRINGS DRIER AIR THROUGH THE REMAINDER OF THE PERIOD. .RNK... VA...NONE. NC...NONE. WV...NONE. JDS
Nearby
Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.